Alert archive / Michigan / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 18, NWS Marquette, MI
NWS Marquette, MI issued this severe thunderstorm warning at Jun 20, 2012, 3:39 PM EDT for Houghton County, Keweenaw County, Michigan. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 20, 2012, 3:39 PM EDT (19:39 UTC)
- Expired
- Jun 20, 2012, 4:30 PM EDT
- In force
- 51 min
- Issued by
- NWS Marquette, MI
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Houghton County, MI, Keweenaw County, MI
The radar
The Marquette radar (KMQT), 110 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.7 hours before the alert went out and 317 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 657 J/kg
- Mixed-layer CIN
- -91 J/kg
- Mixed-layer LCL
- 1078 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 137 m²/s²
- 0-3 km storm-relative helicity
- 176 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.9
The text
As transmitted, in the capitals the NWS used until 2016.
878
WUUS53 KMQT 201939
SVRMQT
MIC061-083-202030-
/O.NEW.KMQT.SV.W.0018.120620T1939Z-120620T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MARQUETTE MI
339 PM EDT WED JUN 20 2012
THE NATIONAL WEATHER SERVICE IN MARQUETTE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EXTREME NORTHERN HOUGHTON COUNTY IN WESTERN UPPER MICHIGAN...
KEWEENAW COUNTY IN WESTERN UPPER MICHIGAN...
* UNTIL 430 PM EDT
* AT 335 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 6 MILES NORTH OF HANCOCK...OR 8 MILES WEST OF CALUMET...AND
MOVING NORTHEAST AT 45 MPH.
* LOCATIONS IMPACTED INCLUDE...
CALUMET...EAGLE RIVER...MOHAWK...PHOENIX...ALLOUEZ...COPPER CITY...
AHMEEK AND GRATIOT LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4737 8806 4717 8863 4720 8872 4724 8866
4725 8859 4729 8852 4738 8843 4743 8830
4744 8824 4745 8823
TIME...MOT...LOC 1939Z 238DEG 39KT 4725 8856
WIND...HAIL 60MPH 1.50IN
$$
JLAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 1:37 PM EDT, 2 hours 2 minutes earlier.
Area forecast discussion, Jun 20, 1:37 PM EDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MARQUETTE MI 137 PM EDT WED JUN 20 2012 .SHORT TERM...(TODAY) ISSUED AT 513 AM EDT WED JUN 20 2012 CURRENT SHOWER AND TS ACTIVITY IS PUSHING INTO A MORE FAVORABLE WIND ENVIRONMENT...WITH DCAPE VALUES OF 900-1100 J/KG OVER THE KEWEENAW PENINSULA...AND 60-65KT 300MB JET OVER W AND CENTRAL LAKE SUPERIOR AND NW UPPER MI. PW VALUES REMAIN AROUND 1.8IN OVER W LAKE SUPERIOR...TAPERING OFF TO 1.1IN OVER EASTERN UPPER MI. STILL...MUCH OF THE LAND REMAINS CAPPED...WITH SHOWERS WEAKENING AS THEY PUSH ONSHORE. WILL CONTINUE TO MONITOR THE PROGRESSION OF THE SHOWERS AND THUNDERSTORMS...WITH EVEN WEAK SHOWERS PRODUCING WIND GUSTS NEAR 25 TO 35MPH. SLOWED DOWN THE PASSAGE OF THE COLD FRONT FOR THIS PERIOD. THE MAIN RESULTS IN THE NEAR TERM ARE WARMER TEMPS AND A LONGER PERIOD OF INCREASED SOUTHERLY WINDS THIS AFTERNOON...AND THE POTENTIAL FOR HEAVIER RAIN OVER LAKE SUPERIOR AND FAR WESTERN UPPER MI. HAVE NEARLY 2-3 INCHES OF RAIN OVER PORTIONS OF LAKE SUPERIOR...WITH OVER AN INCH FIGURED OVER FAR W GOGEBIC AND ONTONAGON COUNTIES...DIMINISHING TO AN AVERAGE LESS THAN A QUARTER OF AN INCH /EVENT TOTAL/ OVER THE EASTERN THIRD OF THE CWA. GIVEN THE INCREASED TEMPERATURE FORECAST...EXPECT AN INCREASINGLY UNSTABLE ENVIRONMENT TOWARDS THE MID AFTERNOON HOURS. STRONG WINDS AND HEAVY RAIN LOOK TO BE THE MAIN THREAT AS THE FRONT NEARS AND CROSSES WEST TO EAST LATE THIS AFTERNOON/OVERNIGHT. BOWING STRUCTURES WILL REMAIN POSSIBLE...AS HAS BEEN NOTED WITH SOME OF OR STRONGER OBSERVED GUSTS...AS MLCAPE NEARS 1000-2000 J/KG WITH AROUND 30KT OF DEEP LAYER SHEAR. LARGE HAIL WILL ALSO BE POSSIBLE IN SOME OF THE STRONGER STORMS. .LONG TERM...(TONIGHT THROUGH TUESDAY) ISSUED AT 513 AM EDT WED JUN 20 2012 THURSDAY...THERE MAY BE SOME LINGERING SHRA/TSRA OVER THE ERN CWA BTWN 12Z-15Z WITH A BRIEF PERIOD OF UPPER LEVEL DIV WITH THE RIGHT ENTRANCE OF THE 250-300 MB JET AND QVECTOR CONV AHEAD OF THE MID LEVEL TROUGH. DRIER AIR WILL THEN MOVE IN OVER THE AREA ON WRLY WINDS. THERE MAY BE ENOUGH LINGERING MOISTURE FROM ALONG AND SOUTH OF ISQ-ERY EAST SO THAT THAT CONVERGING LAKE BREEZE BOUNDARIES COULD SET OFF SOME SCT -SHRA. OTHERWISE...850 MB TEMPS DROPPING TO AROUND 10C WILL SUPPORT HIGHS IN THE LOWER TO MID 70S. THURSDAY NIGHT...WITH DIURNAL COOLING...WEAK HIGH PRES BUILDING INTO THE AREA AND NO SIGNIFICANT SHORTWAVES IN CYCLONIC MID LEVEL FLOW...DRY WEATHER SHOULD PREVAIL UNDER PARTLY CLOUDY SKIES. FRIDAY INTO FRIDAY NIGHT...MDLS WERE IN REASONABLE AGREEMENT THAT A SHORTWAVE TROUGH MOVING THROUGH THE AREA COULD SUPPORT SCT MAINLY INLAND DIURNAL SHOWERS. WITH 700-500 MB LAPSE RATES NEAR 7 C/KM (500 MB TEMPS AROUND -19C) AND MLCAPE VALUES INTO THE 400-600 J/KG RANGE...SOME SHALLOW TSRA MAY ALSO BE POSSIBLE. ANY SHRA/TSRA SHOULD DIMINISH QUICKLY IN THE EVENING WITH THE LOSS OF DAYTIME HEATING. SATURDAY AND SATURDAY NIGHT...MODELS HAVE TRENDED WEAKER WITH THE SHORTWAVE MOVING THROUGH THE REGION THAT WOULD SUPPORT PCPN. HOWEVER...SCT SHRA AND A FEW TSRA REMAINS POSSIBLE...ESPECIALLY DURING THE AFTERNOON. TEMPS WILL REMAIN AT OR SLIGHTLY BELOW SEASONAL AVERAGES IN THE UPPER 60S AND LOWER 70S. SUNDAY THROUGH TUESDAY...A BLOCKING RIDGE BUILDING FROM THE WESTERN ATLANTIC TO SOUTHERN GREENLAND WILL RESULT IN PATTERN AMPLIFICATION UPSTREAM OVER NOAM ALLOWING A MID LEVEL LOW TO SINK FROM HUDSON BAY TOWARD THE ERN GREAT LAKES. NRLY MID AND LOW LEVEL FLOW BEHIND THE ERN LAKE LOW WILL BRING COOL WEATHER...ESPECIALLY NEAR LAKE SUPERIOR ALONG WITH GENERALLY DRY CONDITIONS. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON) ISSUED AT 136 PM EDT WED JUN 20 2012 A COLD FRONT WILL PASS THROUGH THE CWA THIS AFTERNOON INTO THIS EVENING...BRINGING SHOWERS AND THUNDERSTORMS INTO ALL THREE TAF SITES. AS OF 18Z...A STRONG LINE THUNDERSTORMS WAS MOVING ACROSS WESTERN LAKE SUPERIOR. UNCERTAINTY EXISTS AS TO HOW FAR THE VISIBILITIES WILL DROP WITHIN THE THUNDERSTORMS AND OVERNIGHT...AS THERE IS A POTENTIAL FOR FOG DEVELOPMENT AS WELL. THINK THAT THE GUSTIER WINDS OUT OF THE WEST /ONCE THE FRONT PASSES/ WILL KEEP VISIBILITIES IN CHECK...THEREFORE HAVE KEPT ALL THREE SITES IFR OR HIGHER. WINDS WILL SWITCH FROM THE SOUTH-SOUTHWEST TO THE WEST AS THE FRONT PASSES AROUND 00Z IN THE WESTERN U.P. AND AROUND 5Z FOR CENTRAL AREAS/KSAW/. SOME OF THE THUNDERSTORMS MAY PRODUCE SEVERE WIND GUSTS AS HIGH AS 60 KTS...HOWEVER CONFIDENCE IS NOT HIGH ENOUGH TO PLACE THEM IN THE FORECAST. && .MARINE...(FOR THE 4 AM LAKE SUPERIOR FORECAST ISSUANCE) ISSUED AT 513 AM EDT WED JUN 20 2012 LOW PRESSURE STRETCHING FROM NE MINNESOTA TO NE NEBRASKA WILL SWING ACROSS W LS AND INTO S CENTRAL ONTARIO THIS EVENING...AND E LS OVERNIGHT. EXPECT PATCHY TO AREAS OF FOG TO CONTINUE IN OUR MOIST ENVIRONMENT...ALONG WITH GUSTY WINDS FROM SHOWERS AND TS SLIDING ACROSS LS. WEST WINDS WILL INCREASE INTO THE 15 TO 25 KNOT RANGE THURSDAY BEHIND THE COLD FRONT. THE WINDS AND DRY ADVECTION WILL SCOUR OUT ANY REMAINING FOG BY THU AFTERNOON. AS HIGH PRES BUILDS INTO THE AREA THU NIGHT INTO FRIDAY WINDS WILL DIMINISH. GENERALLY LIGHT WINDS WILL THEN PREVAIL THROUGH THE WEEKEND. && .MQT WATCHES/WARNINGS/ADVISORIES... UPPER MICHIGAN... NONE. LAKE SUPERIOR... NONE. LAKE MICHIGAN... NONE. && SHORT TERM...KF LONG TERM...JLB AVIATION...MCB MARINE...KF/JLB
Hazardous weather outlook, Jun 20, 5:30 AM EDT, 10 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 530 AM EDT WED JUN 20 2012 MIZ001>007-009>014-084-085-211200- KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE- GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT- SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT- 530 AM EDT WED JUN 20 2012 /430 AM CDT WED JUN 20 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER MICHIGAN AND CENTRAL UPPER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE LIKELY TODAY WEST AND ACROSS WEST AND CENTRAL UPPER MICHIGAN TONIGHT. SOME STORMS COULD PRODUCE SEVERE WIND GUSTS AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE ALSO POSSIBLE EARLY THURSDAY EAST OF A LINE FROM GRAND MARAIS TO MANISTIQUE. THUNDERSTORMS ARE ALSO POSSIBLE FRIDAY AND AGAIN SATURDAY AND SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... ANY REPORTS OF LARGE HAIL OR DAMAGING WINDS WOULD BE GREATLY APPRECIATED. LSZ162-240>251-263>267-211200- LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI- BLACK RIVER TO ONTONAGON MI- ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI- UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI- EAGLE RIVER TO MANITOU ISLAND MI- MANITOU ISLAND TO POINT ISABELLE MI- POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI- LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI- MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI- GRAND MARAIS TO WHITEFISH POINT MI- LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE ROYALE NATIONAL PARK- LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER- LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI BEYOND 5NM FROM SHORE- LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER BEYOND 5NM FROM SHORE- LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF SHORE TO THE US/CANADIAN BORDER- 530 AM EDT WED JUN 20 2012 /430 AM CDT WED JUN 20 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE LIKELY OVER WESTERN LAKE SUPERIOR TODAY AND ACROSS THE LAKE TONIGHT. SOME STORMS COULD PRODUCE SEVERE WIND GUSTS AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE POSSIBLE OVER EASTERN LAKE SUPERIOR EARLY THURSDAY. THERE IS A CHANCE FOR THUNDERSTORMS FRIDAY AND AGAIN SATURDAY AND SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... ANY REPORTS OF LARGE HAIL OR WINDS OVER 35 KNOTS WOULD BE GREATLY APPRECIATED. LMZ221-248-250-211200- GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI- 5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE- 530 AM EDT WED JUN 20 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON. THUNDERSTORMS ARE LIKELY TONIGHT. SOME STORMS COULD PRODUCE SEVERE WIND GUSTS AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE POSSIBLE FRIDAY AND AGAIN SATURDAY AND SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... ANY REPORTS OF LARGE HAIL OR WINDS OVER 35 KNOTS WOULD BE GREATLY APPRECIATED. JLB
The office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 8:08 PM EDT | Special Marine Warning | MQT | 82 min | |
| Jun 19, 9:28 PM EDT | Special Marine Warning | MQT | 2 hr | |
| Jun 19, 10:03 PM EDT | Special Marine Warning | MQT | 72 min | |
| Jun 19, 11:11 PM EDT | Special Marine Warning | MQT | 94 min | |
| Jun 20, 1:16 AM EDT | Special Marine Warning | MQT | 74 min | |
| Jun 20, 1:18 PM EDT | Special Marine Warning | MQT | 117 min | |
| Jun 20, 1:38 PM EDT | Severe Thunderstorm Warning | MQT | Keweenaw | 82 min |
| Jun 20, 2:30 PM EDT | Special Marine Warning | MQT | 105 min | |
| Jun 20, 3:54 PM EDT | Special Marine Warning | MQT | 81 min | |
| Jun 20, 3:58 PM EDT | Severe Thunderstorm Warning | MQT | Gogebic | 37 min |
| Jun 20, 4:04 PM EDT | Severe Thunderstorm Warning | MQT | Keweenaw | 41 min |
| Jun 20, 4:21 PM EDT | Special Marine Warning | MQT | 54 min | |
| Jun 20, 4:25 PM EDT | Severe Thunderstorm Warning | MQT | Ontonagon | 65 min |
| Jun 20, 4:39 PM EDT | Special Marine Warning | MQT | 55 min | |
| Jun 20, 5:02 PM EDT | Areal Flood Advisory | MQT | Gogebic, Ontonagon | 6 hr |
| Jun 20, 5:12 PM EDT | Severe Thunderstorm Warning | MQT | Houghton | 48 min |
| Jun 20, 5:23 PM EDT | Special Marine Warning | MQT | 52 min | |
| Jun 20, 5:26 PM EDT | Tornado Warning | MQT | Houghton, Keweenaw | 34 min |
| Jun 20, 5:37 PM EDT | Severe Thunderstorm Warning | MQT | Gogebic | 38 min |
| Jun 20, 5:59 PM EDT | Special Marine Warning | MQT | 33 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.